Nevada, 2019

Hail in Nevada, June 2, 2019

June 2, 2019 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced two inch deep hail in Diamond Valley, Eureka county. The size of the hail was about pea-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced two inch deep hail in Diamond Valley, Eureka county. The size of the hail was about pea-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 2, 1:08 PM PST, 22 minutes earlier.

Area forecast discussion, Jun 2, 1:08 PM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Elko NV
208 PM PDT Sun Jun 2 2019

.SYNOPSIS...Widespread afternoon and early evening showers and
thunderstorms across the region again on Monday. Most locations
will see a break from the thunderstorm activity on Tuesday, with
afternoon storms becoming increasingly more common Wednesday and
Thursday afternoons. High temperatures will continue to trend
warmer through the middle of next week, with most lower elevation
valleys rising up into the 80s by Tuesday.

&&

.SHORT TERM...Tonight through Tuesday. Once again widespread
showers and thunderstorms across northern and central NV early
this afternoon will taper off this evening. Overnight skies will
scatter out or clear out in most locations with patchy fog
possible over much of northeastern NV into Monday morning. Mean
trough energy lingering over NV on Monday will result in one last
day of thunderstorm activity. Monday night into Tuesday the
trough energy which had been parked over and near NV for days
finally begins to exit southeast into AZ, while at the same time
drier, warmer, and more stable air pushes in from the west. The
result of which will be afternoon high temperatures continuing to
trend warmer on Tuesday, along with much less thunderstorm
activity. The area with the best chance for some isolated
thunderstorm activity on Tuesday will be the eastern halves of
Elko and White Pine Counties where a little moisture and weak
instability lingers.

.LONG TERM...Tuesday night through next Sunday. Brief, very weak
ridging will follow the departure of pesky cut- off low to our
southeast as it tracks out of AZ into NM & CO. This will allow for
a brief period of drier and warmer weather across northern and
central NV on Wednesday and Thursday though a few isolated showers
and storms will still redevelop each afternoon, but with far less
coverage than recent days. Daytime temperatures during the
midweek will warm back into the 70s and 80s.

A Pacific Northwest upper-low will move from Vancouver to southern
Alberta Thursday night into Friday which will push a trough across
the NW CONUS with NV being on the southern end of this system.
This will bring breezy and cooler conditions along with a chance
of scattered showers and storms especially to northern NV on
Friday as a cold front moves through the area and a mid-level jet
max passes along the NV/ID border through the base of the upper
trough. Temperatures will cool back down into the 60s for Friday
and Saturday with some areas remaining in the 50s in the far
north. A frost/freeze threat will exists late Friday night into
Saturday morning as minimum temperatures dip into the 30s with the
normally cold spots getting down to around or below freezing.
Upper flow will turn back to the west then southwest next Sunday
into early next week as a weak trough approaches CA allowing for
warmer and drier weather to briefly return.

&&

.AVIATION...Scattered showers and thunderstorms will redevelop
with the daytime heating this Sunday and Monday afternoon/early
evening as a trough of low pressure and moisture linger across the
region. Some of the stronger cells will be accompanied by gusty
outflow winds, small hail, and briefly heavy rain. Skies will
become partly cloudy to mostly clear overnight with light and
local drainage winds. A period of brief fog is possible once again
in the vicinity of KEKO given moist ground and boundary layer
between 12Z and 15Z Monday morning.

&&

.FIRE WEATHER...Showers and thunderstorms diminish this evening,
with one more day of relatively widespread activity again on
Monday. Drier and more stable air spreads in from the west on
Tuesday which is expected to greatly reduce thunderstorm activity
for Tuesday afternoon and evening. Best chances for isolated
thunderstorms on Tuesday will be over zones 470 and 455, where any
cells that do develop may end up leaning more toward dry storms or
perhaps a mix of wet and dry. Afternoon high temperatures will
continue to trend warmer through Wednesday.

&&

.HYDROLOGY...Most streams are running high to over flood stage.
Even dry washes still have water in them. Low spots are
essentially mud. Flood warnings on the Humboldt River and its
larger tribs will stay in effect until further notice. Computer
models keep the region stormy through several more days.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/95/95/96

In the hours before

Local storm report, Jun 2, 12:23 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
123 PM PDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     12 NW CURRIE            40.40N 114.89W
06/01/2019                   ELKO               NV   PUBLIC

            PUBLIC REPORTED A ROPE FUNNEL CLOUD 5 MILES
            WEST OF HIGHWAY 93 NEAR PALOMINO HILLS. NO
            GROUND CIRCULATION WAS SEEN AND FUNNEL
            LASTED ABOUT 5 MINUTES.

&&
Special weather statement, Jun 2, 1:08 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
208 PM PDT Sun Jun 2 2019

NVZ034-038-039-022200-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
208 PM PDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 300 PM
PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ruby Valley, moving northwest at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern Elko
County.

LAT...LON 4060 11515 4055 11529 4070 11549 4083 11524
TIME...MOT...LOC 2108Z 148DEG 11KT 4061 11526

SH

The radar

The Elko radar (KLRX), 145 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eureka

When
June 2, 1:30 PM PST to 1:45 PM PST
Where
Eureka County, 1.97 mi E of (P68)eureka
Measured
0.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
39.604, -115.963

A thunderstorm dropped pea-sized hail, approximately two inches deep, over an area causing damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837022.